Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 71, NWS Atlanta, GA

March 12, 2023Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Mar 12, 2023, 11:45 AM EDT for Sumter County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2023, 11:45 AM EDT (15:45 UTC)
Expired
Mar 12, 2023, 12:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

County Sumter County, GA

The radar

The Ft Rucker radar (KEOX), 120 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
436 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS52 KFFC 121545
SVRFFC
GAC261-121615-
/O.NEW.KFFC.SV.W.0071.230312T1545Z-230312T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1145 AM EDT Sun Mar 12 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sumter County in west central Georgia...

* Until 1215 PM EDT.

* At 1145 AM EDT, a severe thunderstorm was located near Chambliss,
  or 10 miles northwest of Dawson, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leslie, Sumter, Huntington, Maddox and Croxton Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3190 8437 3192 8438 3197 8444 3198 8444
      3203 8411 3192 8409 3192 8434 3187 8434
TIME...MOT...LOC 1545Z 267DEG 29KT 3187 8458 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
655 
WWUS52 KFFC 121612
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1212 PM EDT Sun Mar 12 2023

GAC261-121621-
/O.EXP.KFFC.SV.W.0071.000000T0000Z-230312T1615Z/
Sumter GA-
1212 PM EDT Sun Mar 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUMTER COUNTY
WILL EXPIRE AT 1215 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3190 8437 3192 8438 3197 8444 3198 8444
      3203 8411 3192 8409 3192 8434 3187 8434
TIME...MOT...LOC 1611Z 267DEG 29KT 3188 8434 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 10:02 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 12, 10:02 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1002 AM EDT Sun Mar 12 2023

...Morning Update...

.UPDATE...
Issued at 915 AM EDT Sun Mar 12 2023

The leading edge of the QLCS currently pushing through has
cleared the portion of the CWA north of I-20 at the time of this
writing, although stratiform rain will likely persist through the
remainder of the morning. Meanwhile, convection has intensified
along the leading edge of the QLCS across middle GA and eastern
GA, evidenced by a significant increase in lightning. A boundary
(evidenced by a wind shift from E/SE to S/SW across it) is draped
roughly from Carrollton to Milledgeville to Augusta, and SRH
(sfc-3km and sfc-1km) is maximized in the vicinity of this
boundary, which could be contributing to the uptick in convection.
Over the next few hours, will be keeping a close eye on
convection moving into west-central GA from AL (case in point: the
transient supercell-like storm currently approaching the AL/GA
border near West Point now) as surface-based instability attempts
to advect northward within the S/SW low-level flow.

Martin

&&

.SHORT TERM...
(Today through Monday)
Issued at 502 AM EDT Sun Mar 12 2023

Main forecast concerns are timing and likelihood for strong/
severe convection and strength and evolution of CAD airmass today.

Convection ahead of approaching wave perhaps a little slower and
weaker than hires model guidance indicating previously. While
airmass ahead the line of convection is slightly unstable, does
not appear to be sufficient for widespread severe storms. Recent
SPC MD only indicating 40% probability of a watch issuance for
western Alabama. This line should affect areas south of southward
moving CAD front which is quickly developing.

Based on a prototype NE GA/Upstate SC "CAD index" and CAD
climatology developed by UGA student, this particular CAD event
may be near 90th percentile of events since 2006. Temps on the
cold side will stay in the mid-upper 40s today while the warm side
reaches the upper 60s/lower 70s. Even though NBM has high weight
to HRRR/LAMP and near-term hires models, added extra weight to
recent HRRR runs for T and Td. Based on this, CAD should push all
the way south into near Columbus and Macon before QLCS arrives
around late morning.

By that time, environment still expected to be only slightly
favorable for deep convection unless CAD front stalls or initial
QLCS slows down or develops further north. Could see a few storms
with isolated damaging winds but threat for widespread severe
and/or tornadoes is low.

Flow aloft remains WSW while CAD airmass remains in place. Models
depict overrunning showers redeveloping up to I-20 and perhaps
further north this afternoon and evening. Cold front with NW sfc
winds and CAA will finally push everything out after midnight with
lots of low clouds, fog and drizzle or light showers until then.

Cooler, drier and windy conditions Monday with lots of sunshine.
Winds should remain below advisory criteria.

SNELSON

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 502 AM EDT Sun Mar 12 2023

By and large, the extended forecast is relatively uneventful
until we approach Friday/Day 6. In the wake of the low pressure
system that will have brought widespread precipitation and chances
for severe weather, northwesterly winds throughout the column
usher in a comparatively much drier airmass (PWATs of <0.2" by
early Tuesday; approaching the minimum moving average for early
March per the SPC Sounding Climatology). With a broad surface high
spilling across the Southeast, accompanied by a high-amplitude
ridge at the mid-levels, this dry airmass effectively becomes
"locked" in place, even as surface winds tend toward more moist
easterlies. As a result, clear conditions, and highs steadily
increasing from the mid-50s to the 70s under the influence of
subsidence and insolation are expected for the better part of the
week next week.

However, there are still windows for impactful weather, namely on
the front-end of the long term before the airmass has begun to
moderate. Given clear skies expected throughout the day and into
the night, optimal conditions for radiational cooling will fall
across the forecast area. Tuesday and Wednesday morning look to
be *quite* cold for this time of year, with Wednesday in
particular forecasted to bottom out in the 20s to near 30 across
the entirety of north and central Georgia (some 10-15 degrees
below average), and Tuesday morning just a few degrees warmer than
that. Our balmy February and start to March has supported an
early green-up, as evidenced by the return of the Pollening... and
any vegetation that has sprouted/crops that have been planted
will be especially vulnerable to a return to conditions near to
well-below freezing. Assuming trends continue, Freeze Watches (and
potentially Warnings) are likely to be necessary Tuesday and
Wednesday morning for a majority of the CWA, and may be necessary
Thursday morning if any wobbles in minimum temperature occur
between now and then. On a semi- related note, with such dry air
overspreading the area, caution will need to be taken regarding
Fire Weather concerns, primarily on Wednesday, as minimum values
of RH look to dip below critical thresholds.

Moving into the Friday to Saturday timeframe, our mid-to-upper level
flow pattern becomes much more progressive, with a stout trough
digging southward across the Northern Plains, and eventually
closing off (ensembles prog the associated 500mb height anomaly
~1-2 stdev below average). Strong surface cyclogenesis accompanies
this, with an expansive frontal boundary beginning to sweep
eastward across the Deep South by mid-day Friday. Currently, and
as has been the case in previous events, we look to be well-
removed from best synoptic and mesoscale forcing (with the parent
low situated across the Great Lakes), but occlusion may not occur
until the front is on our doorstep early Saturday. Much can (and
will) change between now and then, but this is certainly something
that bears watching over the next several days.

96

&&

.AVIATION...
(12Z TAFS)
Issued at 745 AM EDT Sun Mar 12 2023

IFR cigs and some vsbys moving in next hour or so to north GA
TAF sites. TSRA coverage and intensity thankfully a little lower
than expected. Forecast timing of IFR cigs all day and most of
tonight still looks good with wedge front in place and not
expected to move south with time. MVFR cigs expected at ATL after
09Z Mon with SCT250 by 15Z Mon. Sfc wind evolution depends on
where they are relative to front.
North Georgia sites: SE 10kts becoming E 7-10kts after 10Z then
NE 6-10kts after 14Z.
Middle Georgia sites: SE 10kts becoming SW 10kts after 12-15Z.

//ATL Confidence...12Z Update...
Low-medium on wind shift timing
Medium on TSRA and IFR cigs timing
High on all other elements

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  61  31  55 /  30   0   0   0
Atlanta         42  57  31  52 /  30   0   0   0
Blairsville     36  50  24  46 /  20   0   0   0
Cartersville    39  56  27  52 /  20   0   0   0
Columbus        47  64  33  58 /  50   0   0   0
Gainesville     41  57  31  51 /  20   0   0   0
Macon           48  64  33  57 /  60  10   0   0
Rome            39  57  29  53 /  20   0   0   0
Peachtree City  42  59  30  53 /  40   0   0   0
Vidalia         52  68  37  59 /  80  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SNELSON
LONG TERM....96
AVIATION...Martin
Hazardous weather outlook, Mar 12, 5:12 AM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
512 AM EDT Sun Mar 12 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
512 AM EDT Sun Mar 12 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms are expected this morning into
the evening, mainly over west-central and middle Georgia.
Damaging winds, large hail, isolated tornadoes, periods of heavy
rain, and frequent lightning will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Sub-freezing temperatures are likely Monday night and Tuesday night
over north Georgia and portions of middle Georgia. A Frost Advisory
or a Freeze Watch and/or Freeze Warning will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for Sunday across Central Georgia,
and areas south of I-85 and west of I-75. Please relay any
information about observed severe weather to the NWS by going to
weather.gov/atlanta or calling the Severe Weather Hotline at
866-763-4466.

In the hours before

Special weather statement, Mar 12, 9:08 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
908 AM EDT Sun Mar 12 2023

GAZ058>061-069>073-082-121330-
Butts GA-Putnam GA-Lamar GA-Hancock GA-Monroe GA-Baldwin GA-Bibb GA-
Upson GA-Jones GA-Jasper GA-
908 AM EDT Sun Mar 12 2023

...Strong thunderstorms will impact portions of western Baldwin,
north central Bibb, southern Putnam, west central Hancock, Monroe,
eastern Upson, southeastern Butts, Jones, southern Jasper and
southeastern Lamar Counties through 930 AM EDT...

At 907 AM EDT, a line of strong thunderstorms was along a line
extending from Calvin to near Blount to near Redbone, and moving east
at 40 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Eatonton, Forsyth, Gray, Monticello, Yatesville,
Midway-Hardwick, Meriwether, Postell, Bradley, Wayside, Allenwood,
Mountain Springs, Resseaus Crossroads, Round Oak, Plant Harlee
Branch, Arkwright, Browns Crossing, McElheneys Crossroads and
Collier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3318 8313 3293 8335 3290 8340 3292 8422
      3312 8397 3330 8379 3333 8312
TIME...MOT...LOC 1307Z 262DEG 37KT 3337 8372 3316 8391 3297 8413

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 12, 10:14 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1014 AM EDT Sun Mar 12 2023

GAZ066-078-121445-
Harris GA-Troup GA-
1014 AM EDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of southern Troup and
western Harris Counties through 1045 AM EDT...

At 1014 AM EDT, a strong thunderstorm was over Abbottsford, or near
LaGrange, moving southeast at 35 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
LaGrange, Hamilton, West Point, Pine Mountain, Cannonville, State
Line Park, Abbottsford, Piedmont Heights, Mountain Hill, Jones
Crossroads, Baughs Crossroads, Smiths Crossroad, Whitesville-Pine
Lake, Lake Harding and Long Cane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3313 8513 3295 8486 3270 8487 3263 8509
      3264 8511 3266 8509 3269 8512 3271 8512
      3274 8511 3276 8514 3278 8512 3281 8517
      3283 8517 3285 8515 3286 8519 3304 8522
TIME...MOT...LOC 1414Z 307DEG 29KT 3302 8515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 12, 10:48 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1048 AM EDT Sun Mar 12 2023

GAZ066-067-069-078-079-121515-
Harris GA-Upson GA-Troup GA-Meriwether GA-Talbot GA-
1048 AM EDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of southern Meriwether,
west central Upson, southeastern Troup, northwestern Talbot and
northeastern Harris Counties through 1115 AM EDT...

At 1048 AM EDT, a strong thunderstorm was near Stovall, or 10 miles
north of Hamilton, moving east at 40 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Hamilton, Manchester, Pine Mountain, Woodbury, Warm Springs,
Woodland, Pine Mountain-Callaway Gardens, Shiloh, F.d. Roosevelt
State Park, Raleigh, Flint Hill, Odessadale, Sprewell Bluff State
Park, Stovall, Big Springs, Durand, Harris City and Pine Mountain
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3304 8490 3297 8451 3286 8446 3275 8461
      3282 8505
TIME...MOT...LOC 1448Z 279DEG 34KT 3292 8486

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:08 AM EDTSpecial Weather StatementFFCBaldwin, Jones, Monroe22 min
Mar 12, 10:14 AM EDTSpecial Weather StatementFFCHarris, Troup31 min
Mar 12, 10:48 AM EDTSpecial Weather StatementFFCMeriwether27 min
Mar 12, 11:26 AM EDTRiver Flood WarningFFCForsyth5 hr
Mar 12, 12:20 PM EDTSpecial Weather StatementFFCCrisp25 min
Mar 12, 12:45 PM EDTSpecial Weather StatementFFCCrisp, Wilcox30 min
Mar 12, 1:35 PM EDTSpecial Weather StatementFFCCrisp25 min
Mar 12, 1:52 PM EDTSpecial Weather StatementFFCTelfair23 min
Mar 12, 2:32 PM EDTSpecial Weather StatementFFCToombs28 min
Mar 12, 2:38 PM EDTFreeze WatchFFCBaldwin, Banks, Barrow, Bartow, Butts, Carroll and 57 more13 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.